Kansas, 2018

Hail in Kansas, May 9, 2018

May 9, 2018 · NWS ICT · 3 events in 2 counties and zones

Isolated severe storms moved across portions of Reno county, Kansas, on May 10th, 2018.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated severe storms moved across portions of Reno county, Kansas, on May 10th, 2018.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 9, 5:58 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, May 9, 5:58 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 PM CDT Wed May 9 2018

.UPDATE...
Issued at 655 PM CDT Wed May 9 2018

As mentioned in the 0000 UTC aviation discussion, concern is with
storms expected to develop later this evening in baroclinic zone.
Forecast models show rather impressive 700MB-500MB shear, which
suggest potential for severe hail, especially given 40 kts deep
layer shear. Instability is only about 1000 j/kilogram so that
could be the limiting factor. Will reassess situation with 0000
UTC upper air and 0000 UTC model data. -Howerton

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 233 PM CDT Wed May 9 2018

A subtle shortwave trough moving into the Central Rockies this
afternoon may help initiate a few storms across the High Plains.
A weak LLJ/H85 moisture transport into central KS may allow the
storms to persist across portions of central and south central
KS late this evening and tonight. Maintained low pops across
much of the area although higher probabilities may remain west
of our forecast area.

Increasing low level southeasterly flow will allow deeper moisture
to return to the area on Thu but the airmass is expected to
remain capped to deep moist convection. Morning clouds and
precipitation may impact high temperatures across far southeast
KS, but most locations will see highs in the upper 80s/around 90.

Fri-Sat...A shortwave trough sweeping across the Northern Plains
states will drive a cold front south toward the area on Fri. This
front may become stationary across northern KS while providing a
focus for deep moist convection. Sometimes, repeated shower and
thunderstorm activity can drive the front further south so
confidence remains somewhat low. Low pops were maintained across
portions of central KS both Fri and Sat evenings.

.LONG TERM...(Sunday through Wednesday)
Issued at 233 PM CDT Wed May 9 2018

A mean mid/upper trough will develop across the Central Great
Basin area at the beginning of the period with diffluent southwest
mid/upper flow anticipated downstream across the Southern and
Central Plains states. The remnant frontal boundary which is
progged to remain across the area may provide a focus for deep
moist convection through much of the period as the trough over the
Great Basin area shears eastward across the central CONUS. An
unsettled period is expected with multiple rounds of showers and
thunderstorms possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 655 PM CDT Wed May 9 2018

Main concern is thunderstorm potential this evening. Most models
including HRRR/RAP but not ARW/NMM, all generate extensive
convection in 850MB moisture axis running from roughly KGBD to
KICT then off to the southeast. Favorable warm air advection is
forecast at both 850MB and 700MB into this baroclinic zone.
Unclear whether ongoing convection in northwest KS will propagate
and track southeast through the baroclinic zone or whether storms
will initiation on their own in the baroclinic zone. Either way,
appears to be good chance for storms at several of the TAF sites.
Will hone tafs a bit more this evening after the arrival of the
0000 UTC upper air data/models. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  90  68  91 /  50  10  10   0
Hutchinson      63  91  68  92 /  50  10  10   0
Newton          64  91  68  90 /  50  10  10   0
ElDorado        65  88  68  88 /  50  20  10  10
Winfield-KWLD   65  87  69  89 /  50  20  10   0
Russell         58  90  66  89 /  30  10  10  10
Great Bend      60  90  66  92 /  40  10   0   0
Salina          62  91  68  93 /  40  10  10  10
McPherson       63  90  68  92 /  50  10  10   0
Coffeyville     65  85  67  87 /  50  40  10  10
Chanute         64  85  67  87 /  50  40  10  10
Iola            64  85  66  87 /  50  40  10  10
Parsons-KPPF    65  85  67  87 /  50  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...PJH
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...PJH
Hazardous weather outlook, May 9, 2:28 PM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
328 PM CDT Wed May 9 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
328 PM CDT Wed May 9 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong thunderstorms with 50 mph winds may spread south and
east across the area tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few storms may linger into the morning hours across southeast
Kansas on Thursday. Strong or severe storms are not expected.

Isolated thunderstorms may return Friday night for locations along
and north of I-70, a few strong storms will be possible.

Thunderstorm chances will increase from Sunday through Tuesday.
Multiple rounds of showers and thunderstorms will bring the
potential for locally heavy rain and a few severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 9, 9:15 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
1015 PM CDT WED MAY 9 2018

KSZ067-100400-
Reno KS-
1015 PM CDT WED MAY 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Reno County in south central Kansas...

* Until 1100 PM CDT

* At 1013 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sylvia, or near Zenith...moving
  southeast at 10 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville and Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3802 9847 3800 9809 3773 9815 3773 9825
      3776 9846 3782 9846 3783 9847
TIME...MOT...LOC 0315Z 292DEG 9KT 3791 9844

JAKUB

The radar

The Wichita radar (KICT), 70 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Reno

When
May 9, 10:08 PM CST
Where
Reno County, 7.29 mi SE of Langdon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.780, -98.220

Hail, Kingman

When
May 9, 11:12 PM CST
Where
Kingman County, 4.69 mi NNE of Kingman Muni Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.730, -98.080

Nickel sized hail was reported covering the ground.

Hail, Reno

When
May 9, 11:15 PM CST
Where
Reno County, 2.14 mi SW of Pretty Prairie
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.760, -98.050

Quarter sized hail was reported to KWCH TV by the public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755453, 755454, 755455.